Alert archive / Texas / Freeze Warnings in 2014
Freeze Warning 7, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this freeze warning at Dec 28, 2014, 3:01 PM CST for 10 counties in Texas. It took effect at Dec 29, 2014, 2:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2014, 3:01 PM CST (21:01 UTC)
- In effect from
- Dec 29, 2014, 2:00 AM CST
- Expired
- Dec 29, 2014, 9:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Karnes County, TX, Lavaca County, TX, Uvalde County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 59 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
898 WWUS74 KEWX 282101 NPWEWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 301 PM CST SUN DEC 28 2014 ...FREEZING TEMPERATURES LIKELY ACROSS MUCH OF SOUTH CENTRAL TEXAS LATE TONIGHT INTO MONDAY MORNING... .CLEARING SKIES...LIGHT WINDS AND A DRY AIRMASS WILL ALLOW FOR FREEZING TEMPERATURES LATE TONIGHT INTO MONDAY MORNING ACROSS PARTS OF SOUTH CENTRAL TEXAS THAT HAVE NOT SEEN A FREEZE THIS WINTER. TXZ203-209-218>225-290515- /O.NEW.KEWX.FZ.W.0007.141229T0800Z-141229T1500Z/ UVALDE-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES- DE WITT-LAVACA- INCLUDING THE CITIES OF...UVALDE...LA GRANGE...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE 301 PM CST SUN DEC 28 2014 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY. * TEMPERATURE...29 TO 32 * IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR THIS AREA. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. OUTDOOR PETS WILL NEED EXTRA PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
600 WWUS74 KEWX 290352 NPWEWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 952 PM CST SUN DEC 28 2014 ...FREEZING TEMPERATURES LIKELY ACROSS MUCH OF SOUTH CENTRAL TEXAS LATE TONIGHT INTO MONDAY MORNING... .CLEARING SKIES...LIGHT WINDS AND A DRY AIR MASS WILL ALLOW FOR FREEZING TEMPERATURES LATE TONIGHT INTO MONDAY MORNING ACROSS PARTS OF SOUTH CENTRAL TEXAS THAT HAVE NOT SEEN A FREEZE THIS WINTER. TEMPERATURES ARE EXPECTED TO RISE AFTER 9 AM AND THIS WILL END THE THREAT OF A FREEZE. TXZ203-209-218>225-291200- /O.CON.KEWX.FZ.W.0007.141229T0800Z-141229T1500Z/ UVALDE-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES- DE WITT-LAVACA- INCLUDING THE CITIES OF...UVALDE...LA GRANGE...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE 952 PM CST SUN DEC 28 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY... * TEMPERATURE...29 TO 32 * IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR THIS AREA. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. OUTDOOR PETS WILL NEED EXTRA PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
506 WWUS74 KEWX 291040 NPWEWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 440 AM CST MON DEC 29 2014 ...FREEZING TEMPERATURES OCCURRING ACROSS MUCH OF SOUTH CENTRAL TEXAS THIS MORNING... .CLEARING SKIES...LIGHT WINDS AND A DRY AIR MASS HAS ALLOWED FOR FREEZING TEMPERATURES THIS MORNING ACROSS MUCH OF THE AREA. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AFTER 9 AM. TXZ203-209-218>225-291500- /O.CON.KEWX.FZ.W.0007.000000T0000Z-141229T1500Z/ UVALDE-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES- DE WITT-LAVACA- INCLUDING THE CITIES OF...UVALDE...LA GRANGE...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE 440 AM CST MON DEC 29 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * TEMPERATURE...29 TO 32 * IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR THIS AREA. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. OUTDOOR PETS WILL NEED EXTRA PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 28, 11:24 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Dec 28, 11:24 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1124 AM CST SUN DEC 28 2014 .AVIATION... /18Z TAF UPDATE/ RAIN WILL CLEAR THE TAF SITES BY 18Z WITH THE MID LEVEL CLOUD CANOPY PULLING OUT IN THE NEXT 3-4 HOURS. MOSTLY CLEAR SKIES AND LIGHT WINDS WILL BE LEFT FOR THE REMAINDER OF THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 1046 AM CST SUN DEC 28 2014/ UPDATE... UPPER LEVEL TROUGH MOVING EAST ACROSS THE RIO GRANDE PLAINS WITH RAIN SHIELD ALONG AND EAST OF I-35. HAVE REMOVED MENTION OF SLEET AS TEMPERATURES HAVE VERY SLOWLY WARMED. HOWEVER...HAVE COOLED OFF HIGH TEMPERATURES FOR TODAY AS CLOUDS ARE SLOW TO CLEAR. HAVE ENDED RAINS BY 2 PM BASED ON RADAR TRENDS AS THE TROUGH WILL PASS EAST OF THE I-35 CORRIDOR BY THAT TIME. REMAINDER OF SOUTH CENTRAL TEXAS FORECAST IS ON TRACK. PREV DISCUSSION... /ISSUED 617 AM CST SUN DEC 28 2014/ UPDATE...HAVE UPDATED TO INCREASE POPS THROUGH THE MORNING HOURS. THERE HAVE BEEN A FEW AUTOMATED SITES ACROSS THE HILL COUNTRY THAT HAVE REPORTED UNKNOWN PRECIP TYPE...HOWEVER NO GROUND TRUTH OF FROZEN PRECIP AS OF YET ACROSS THE EWX CWA. COOLING ALOFT CONTINUES WITH APPROACH OF UPPER LEVEL TROUGH...AND APPEARS THERE ALSO MAY BE SOME WET BULB COOLING THAT HAS OCCURRED IN THE LOWEST LEVELS ACROSS THE HILL COUNTRY. HAVE DECIDED TO INCLUDE A SLIGHT MENTION OF SLEET THROUGH THE MORNING HOURS FOR THE HILL COUNTRY... ALONG AND NORTH OF A ROCKSPRINGS TO MEDINA TO GEORGETOWN LINE. A FEW SNOW FLURRIES CAN'T BE RULED OUT ACROSS EXTREME NORTHWEST AREAS OF THE CWA. ROAD IMPACTS...IF ANY...WILL BE VERY MINIMAL. UPDATE OUT. JR PREV DISCUSSION... /ISSUED 418 AM CST SUN DEC 28 2014/ SHORT TERM (TODAY THROUGH MONDAY)...BASE OF THE UPPER LEVEL TROUGH AXIS WAS MOVING THROUGH THE BIG BEND EARLY THIS MORNING. BROAD LARGE SCALE ASCENT AHEAD OF THE TROUGH AXIS WAS GENERATING LIGHT RAIN ACROSS THE HILL COUNTRY AND MODERATE RAIN EAST OF INTERSTATE 35. MODELS INDICATE OVER THE NEXT FEW HOURS THAT THERE MAY BE ENOUGH MID LEVEL COOLING AND SATURATION...AS THE UPPER LEVEL TROUGH AXIS APPROACHES...TO PRODUCE A FEW SNOW FLURRIES ACROSS NORTHERN VAL VERDE AND NORTHERN EDWARDS COUNTIES. AFTER 15Z DRYING IN THE MID LEVELS TAKES PLACE ACROSS THE WESTERN CWA... EVENTUALLY SPREADING EAST THROUGH THE DAY. CLEARING GRADUALLY TAKES PLACES WEST TO EAST DURING THE AFTERNOON. RADIATIONAL COOLING WILL BE OPTIMAL TONIGHT WITH THE CLEARING...DRY AIRMASS IN PLACE AND WINDS BECOMING LIGHT. MANY AREAS WILL SEE A FREEZE TONIGHT...WITH A FREEZE WARNING POSSIBLY BEING ISSUED LATER TODAY FOR THE REMAINING COUNTIES THAT HAVE NOT FROZE THIS SEASON. TEMPERATURES REBOUND INTO THE 60S MONDAY AFTERNOON UNDER MOSTLY SUNNY SKIES. LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...WE CONTINUE TO MONITOR THE NEXT COLD FRONT...WITH ARCTIC ORIGINS...THAT WILL MOVE THROUGH THE AREA ON TUESDAY. GFS AND ECMWF HAVE TRENDED COLDER WITH THE SHALLOW...DENSE AIRMASS. HAVE INDICATED GRADUALLY FALLING TEMPERATURES BEHIND THE FRONT DURING THE DAY ON TUESDAY. MODELS ALL IN AGREEMENT WITH A STRONG SHORTWAVE ACROSS WESTERN CANADA DIVING SOUTH THROUGH THE PACIFIC NORTHWEST ON TUESDAY AND EVENTUALLY AN UPPER LEVEL LOW CUTTING OFF ACROSS SOUTHERN CALIFORNIA TUESDAY NIGHT. AS THIS HAPPENS WEAK ISENTROPIC ASCENT OVER THE SHALLOW...COLD AIRMASS DEVELOPS ACROSS THE WESTERN HALF OF THE CWA TUESDAY NIGHT INTO WEDNESDAY. LOW CHANCES FOR LIGHT RAIN WILL BE POSSIBLE DURING THIS TIME ACROSS THIS AREA. SURFACE TEMPERATURES ACROSS THE NORTHWEST HILL COUNTRY MAY BECOME COLD ENOUGH FOR FREEZING RAIN TO OCCUR EARLY WEDNESDAY MORNING...MAINLY ALONG AND NORTH OF A ROCKSPRINGS TO FREDERICKSBURG LINE. QPF ACROSS THE HILL COUNTRY WOULD BE VERY LIGHT...WITH THE BETTER ASCENT OCCURRING TO THE SOUTHWEST ALONG THE RIO GRANDE TUESDAY NIGHT/WEDNESDAY MORNING. THE UPPER LEVEL LOW IS FORECAST TO MOVE EAST INTO ARIZONA NEW YEARS EVE NIGHT INTO NEW YEARS DAY. THE ISENTROPIC UPGLIDE OVER THE COLD AIRMASS STRENGTHENS WEST TO EAST DURING THIS TIME. IN ADDITION... GFS AND TO LESSER EXTENT ECMWF INDICATE DEEPER MID LEVEL FORCING IN THE SOUTHWEST FLOW ALOFT MOVING THROUGH THE NORTHWEST CWA THURSDAY. WHILE FORECAST SOUNDINGS INDICATE COOLING AND SATURATION DOES TAKE PLACE IN THE UPPER CLOUD LAYER TO SUPPORT ICE CRYSTAL INITIATION...THE WARM LAYER DEPTH BELOW ONLY INCREASES FURTHER AND WARMS TO 5 DEG C...RESULTING IN MELTING. GIVEN THE SHALLOW NATURE OF THE AIRMASS...PRECIP WOULD REMAIN RAIN OR FREEZING RAIN WHERE SURFACE TEMPS FALL BELOW FREEZING. MOST LIKELY LOCATIONS FOR FREEZING RAIN LATE NEW YEARS EVE NIGHT INTO NEW YEARS DAY MORNING WOULD BE ALONG AN NORTH OF A ROCKSPRINGS TO BOERNE TO BURNET LINE. WILL OBVIOUSLY HAVE TO WATCH TEMP FORECAST TRENDS CLOSELY OVER THE NEXT COUPLE OF DAYS FOR LOCATIONS FURTHER EAST NEAR THE I-35 CORRIDOR. AT THIS TIME NO FREEZING RAIN IS MENTIONED ALONG THE I-35 CORRIDOR. HIGHS WEDNESDAY AND NEW YEARS DAY WILL ONLY BE IN THE UPPER 30S TO MID 40S. THE UPPER LEVEL LOW MOVES ACROSS NEW MEXICO THURSDAY NIGHT...AND OUT INTO THE SOUTHERN PLAINS FRIDAY AND FRIDAY NIGHT...FARTHER NORTH THAN SYSTEM TODAY. ENOUGH FORCING DOES MOVE ACROSS THE CWA THURSDAY NIGHT INTO FRIDAY MORNING TO WARRANT CONTINUATION OF HIGHER END CHANCES POPS. BY THIS TIME SURFACE TEMPS AND WARM CLOUD LAYER TEMPS WOULD RESULT IN ALL LIQUID. THERE COULD BE A POTENTIAL FOR EMBEDDED THUNDER THURSDAY NIGHT AS ELEVATED LAPSE RATES STEEPEN. CLEARING AND DRYING TAKES PLACE LATE FRIDAY WITH NEXT WEEKEND DRY AND SEASONABLE. JR && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 45 32 60 39 46 / 60 0 0 0 10 AUSTIN BERGSTROM INTL AIRPORT 45 26 60 36 46 / 60 0 0 0 10 NEW BRAUNFELS MUNI AIRPORT 46 30 61 38 48 / 70 0 0 0 10 BURNET MUNI AIRPORT 44 30 60 36 43 / 50 0 0 0 10 DEL RIO INTL AIRPORT 56 33 61 41 56 / 20 0 0 0 10 GEORGETOWN MUNI AIRPORT 45 28 60 35 44 / 60 0 0 0 10 HONDO MUNI AIRPORT 47 29 61 37 51 / 50 0 0 0 10 SAN MARCOS MUNI AIRPORT 46 29 60 37 47 / 70 0 0 0 10 LA GRANGE - FAYETTE REGIONAL 47 31 59 40 50 / 70 0 0 0 10 SAN ANTONIO INTL AIRPORT 47 32 61 40 49 / 70 0 0 0 10 STINSON MUNI AIRPORT 47 32 61 40 51 / 70 0 0 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...18 SYNOPTIC/GRIDS...04 PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Dec 28, 5:17 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 517 AM CST SUN DEC 28 2014 TXZ171>173-183>194-202>209-217>225-228-291130- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 517 AM CST SUN DEC 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. A WIDESPREAD FREEZE IS POSSIBLE TONIGHT AND A FREEZE WARNING MAY BE NEEDED FOR THE SOUTHERN AND WESTERN COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF FREEZING RAIN...ESPECIALLY ON ELEVATED SURFACES...ALONG AND NORTH OF A ROCKSPRINGS TO BOERNE TO BURNET LINE DURING THE OVERNIGHT AND EARLY MORNING HOURS TUESDAY NIGHT WEDNESDAY MORNING AND WEDNESDAY NIGHT THURSDAY MORNING. THIS INCLUDES NEW YEARS EVE AND NEW YEARS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.